Kentucky, 2014

Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014

August 22 to 23, 2014 · NWS JKL · 13 events in 9 counties and zones

Significant flash flooding developed across portions of eastern Kentucky during the late afternoon and evening hours of August 22nd into the early morning hours of August 23rd. Clusters of slow moving thunderstorms moved repeatedly across the areas of Johnson, Floyd, Pike, and Martin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Significant flash flooding developed across portions of eastern Kentucky during the late afternoon and evening hours of August 22nd into the early morning hours of August 23rd. Clusters of slow moving thunderstorms moved repeatedly across the areas of Johnson, Floyd, Pike, and Martin counties. Other counties that experienced flooding were Montgomery, Powell, Wolfe, and Estill counties. The most widespread and devastating flooding, however, occurred across portions of Johnson, Floyd, and Pike counties. Floyd county was hit the hardest, particularly in a small section of north central Floyd where around 4 inches of rain fell in less than two hours. The flooding washed out roads in Estill, Floyd, and Johnson counties. At one point during the evening of August 22nd, numerous areas in and around Prestonsburg were completely under water with multiple cars and buildings surrounded by water at times. In general, 2 to 4 inches of rain fell in 90 minute to two hour period across Johnson, Floyd, and Pike counties, which lead to excessive runoff that quickly brought creeks and streams out of their banks and roadside culverts and storms drains to quickly overflow into adjacent roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 22, 2:35 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 22, 2:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 335 PM EDT FRI AUG 22 2014

18Z SFC ANALYSIS SHOWS A CONVECTIVELY WASHED OUT BOUNDARY JUST NORTH
OF THE OHIO RIVER. THIS LEADS BACK WEST TO A DEVELOPING AREA OF LOW
PRESSURE OVER THE HIGH PLAINS. MEANWHILE...AN AREA OF HIGH PRESSURE
IS FOUND THROUGH THE DEEP SOUTH. ALOFT...A FAIRLY STRONG RIDGE OF
HIGH HEIGHTS STRETCHES FROM THE SOUTHERN PLAINS THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY AND ACROSS THE DEEP SOUTH WHILE TROUGHING
IS FOUND OVER NEW ENGLAND. BETWEEN THESE UPPER LEVEL FEATURES...A
COUPLE OF SHORTWAVES ARE PASSING BY TO THE NORTHEAST. THE LEADING ONE
OF THESE IS RESPONSIBLE FOR BETTER DEVELOPMENT OF CONVECTION OVER FAR
EASTERN KENTUCKY AND WESTERN WEST VIRGINIA. ELSEWHERE...TO THE WEST
OF THIS AREA...A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE TAKING
SHAPE ALONG AN OLD OUTFLOW BOUNDARY FROM THE PRE DAWN MCS THAT MOVED
THROUGH OHIO EARLY THIS MORNING. WITH THE BULK OF THE ACTIVITY
HOLDING OFF UNTIL LATER IN THE AFTERNOON...TEMPERATURES HAVE CLIMBED
INTO THE UPPER 80S FOR MOST LOCATIONS WITH A FEW 90 DEGREE READINGS
NOTED. DEWPOINTS IN THE LOWER AND MIDDLE 70S ARE MAKING FOR MISERABLE
HEAT INDICES THROUGH THE AREA AND WILL BE PROVIDING FUEL FOR STORM
DEVELOPMENT. WINDS ARE GENERALLY FROM THE WEST SOUTHWEST AT 5 TO 10
KTS WITH A FEW GUSTS TO 15 KTS.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM ALOFT AS THEY
ALL WOBBLE AND WEAKEN SLIGHTLY THE RIDGE TO OUR WEST IN THE FACE OF
THE NEW ENGLAND TROUGH DROPPING NEARLY DUE SOUTH TO THE MID ATLANTIC
COAST BY SUNDAY MORNING. DESPITE THE MOVEMENT OF THESE LARGER
FEATURES...THE TRACK OF SHORTWAVES WILL CONTINUE TO PASS THROUGH FAR
EASTERN KENTUCKY...JUST ORIENTATED MORE NORTH TO SOUTH BY THE END OF
THE PERIOD. GIVEN THE MODEL AGREEMENT AND THE SMALLER SCALE NATURE OF
THE PERIODIC MCS ACTIVITY HAVE FAVORED THE HIGHER RESOLUTION MODELS
LIKE THE HRRR AND NAM12 FOR THIS FORECAST.

SENSIBLE WEATHER WILL FEATURE A THREAT OF STORMS INTO THE EVENING...
PERHAPS LENGTHENED BY ANY DEVELOPMENT TO THE NORTHWEST THAT COULD
MOVE INTO AT LEAST THE NORTHWEST PORTION OF THE JKL CWA AFTER DARK...
PER THE LATEST HRRR. SIMILAR TO LAST EVENING...THE MAIN THREATS
WITH ANY STORMS WILL BE GUSTY WINDS AND TORRENTIAL DOWNPOURS OF RAIN.
AGAIN TONIGHT...WOULD ANTICIPATE PATCHY FOG THROUGH THE AREA AND THE
POTENTIAL FOR DENSE SPOTS LOCALLY GIVEN ANY CLEARING. AFTER A MUGGY
NIGHT...ANOTHER WARM AND HUMID DAY CAN BE EXPECTED FOR SATURDAY WITH
MID LEVEL CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRETY
WITH ONLY A SLIGHT FAVORING OF THE LATE AFTERNOON AND EARLY EVENING
HOURS. HIGH PWS AND INSTABILITY DURING THE DAY WILL SET THE TABLE FOR
A CONTINUED THREAT OF EXCESSIVE RAINFALL AND STRONG STORMS...THOUGH
THE SEVERE RISK WILL BE LIMITED BY A GENERALLY BENIGN NORTHWEST WIND
FIELD ALOFT. SIMILARLY...SATURDAY NIGHT WILL BE ANOTHER MUGGY AND
WARM ONE WITH PATCHY FOG ANTICIPATED FOR PLACES THAT WOULD HAVE SEEN
RAIN DURING THE DAY. CANNOT RULE OUT ADDITIONAL SHOWER AND STORM
ACTIVITY INTO EARLY SUNDAY GIVEN THE UPPER LEVEL PATTERN AND NEARBY
SFC BOUNDARIES.

AGAIN USED THE CONSSHORT AS A STARTING POINT FOR THE T/TD/WINDS
THROUGH THE FIRST 24 HOURS AND THE SUPERBLEND THEREAFTER. MADE SOME
MINOR ADJUSTMENTS BASED ON TERRAIN FOR LOWS TONIGHT AND SATURDAY
NIGHT. AS FOR POPS...ENDED UP IN BETWEEN THE MAV AND THE WETTER MET
GUIDANCE FOR MOST OF THE SHORT TERM PORTION OF THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 255 PM EDT FRI AUG 22 2014

STRONG RIDGING WILL CONTINUE TO DEVELOP OVER THE EASTERN CONUS LATE
IN THE WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. AS THE CENTER OF
THE HIGH PUSHES OVERHEAD EARLY NEXT WEEK...IT WILL SEND SOME
SLIGHTLY DRIER AIR INTO EASTERN KENTUCKY...FINALLY BRINGING A
TEMPORARY END TO THE RAIN CHANCES. HAVE BEEN GOING WITH LOW POPS
EARLY NEXT WEEK...BUT GIVEN THE NATURE OF THE DRY AIR...HAVE OPTED
TO GO WITH DRY WEATHER EARLY TO MIDDLE PART OF NEXT WEEK. IN
FACT...DEWPOINTS MAY GET LOW ENOUGH TO WARRANT A FEW TEMPERATURES
INTO THE LOWER AND MIDDLE 60S TUESDAY AND WEDNESDAY MORNINGS. CANNOT
RULE OUT SOME SHOWERS ON SUNDAY OR SUNDAY EVENING PRIOR TO THE
DEPARTURE OF THE BETTER MID LEVEL MOISTURE. HOWEVER...EVEN THIS
ACTIVITY WILL LIKELY BE LESS THAN WHAT WE HAVE SEEN RECENTLY.
THUS...OVERALL...LOOK FOR A QUIETER STRETCH OF WEATHER INTO THE
MIDDLE OF NEXT WEEK. BY LATE IN THE PERIOD. THE RIDGE MAY BEGIN TO
BREAK DOWN AS A SHORTWAVE TROUGH MOVING ACROSS THE GREAT LAKES
PUSHES A BOUNDARY SOUTHWARD INTO THE OHIO RIVER VALLEY. TOO MUCH
UNCERTAINTY WITH THIS BOUNDARY TO GO WITH ANYTHING MORE THAN CHANCE
POPS FROM THURSDAY ONWARD. THE 00Z ECMWF HAD PUT THE BOUNDARY OVER
EASTERN KENTUCKY...BUT THE 12Z RUN HAS KEPT IT TO THE NORTH THROUGH
WEEKS END. IF THE BOUNDARY STAYS NORTH...PROBABLY GOING TO SEE
WARMER AND HUMID CONDITIONS PERSISTING THROUGH THE SECOND HALF OF
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 200 PM EDT FRI AUG 22 2014

STILL AWAITING DEVELOPMENT OF STORMS THROUGH EAST KENTUCKY THIS
AFTERNOON. WITHOUT A CLEAR INDICATION OF WHERE THEY WILL BE POPPING
AND AFFECTING THE TAF SITES HAVE LEFT THEM WITH VCTS THROUGH THE REST
OF THE DAY AND INTO THE EVENING BEFORE BACKING OFF TO JUST SOME VCSH
AND LIGHT FOG LATER TONIGHT. WITH THE HIGH LEVEL OF MOISTURE OUT
THERE SOME OF THE DECKS OF CLOUDS HAVE COME IN RATHER LOW FOR THE
MIDDLE OF THE DAY...ESPECIALLY IN THE NORTHEAST PARTS OF THE AREA.
EXPECT THIS TO BE THE CASE INTERMITTENTLY THROUGH THE FIRST PART OF
THE EVENING AND ALSO WITH ANY STORM...HOWEVER...MUCH OF THE TIME AT
THE SITES CIGS WILL BE VFR IF THERE AT ALL. A SIMILAR SET UP FOR
TOMORROW WILL CONTINUE THE THREAT OF SHOWERS AND STORMS THROUGH THE
DAY WITH A POTENTIAL FOR MVFR CIGS AND VIS WITH ANY CONVECTION. WINDS
THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE EXPECT DURING PEAK
HEATING WHEN SOME MAINLY WESTERLY BREEZES WILL TOP OUT BETWEEN 5 AND
10 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Aug 22, 2:50 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT FRI AUG 22 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
350 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT.

SOME OF THE STORMS LATE THIS AFTERNOON AND THIS EVENING COULD
APPROACH SEVERE LIMITS...POSSIBLY CONTAINING DAMAGING WINDS AND
LARGE HAIL. ISOLATED FLASH FLOODING WILL ALSO BE A CONCERN WHERE
STORMS TRACK REPEATEDLY OVER THE SAME LOCATIONS.

HEAT INDICES WILL BE NEAR 100 DEGREES IN MANY LOCATIONS LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN ARE ANTICIPATED
SATURDAY AND INTO SATURDAY NIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME LOCATIONS SATURDAY
AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS ARE POSSIBLE AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER
AND FLOODING TO THE NATIONAL WEATHER SERVICE FROM LATE THIS AFTERNOON
THROUGH TONIGHT.

GREIF/KAS

In the hours before

Special weather statement, Aug 22, 2:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT FRI AUG 22 2014

KYZ120-222000-
PIKE-
322 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 400
PM EDT FRIDAY AFTERNOON...

   CENTRAL PIKE.

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FISHTRAP
LAKE...OR 6 MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PHYLLIS AROUND
330 PM EDT...BELCHER AROUND 335 PM EDT...BIGGS AROUND 345 PM EDT...
MOUTHCARD AROUND 350 PM EDT...TOONERVILLE AROUND 355 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3750 8201 3728 8233 3728 8234 3743 8253
      3759 8243 3753 8199
TIME...MOT...LOC 1922Z 297DEG 16KT 3744 8240

PELTON
Special weather statement, Aug 22, 2:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT FRI AUG 22 2014

KYZ113-115-117-222030-
KNOTT-LESLIE-PERRY-
358 PM EDT FRI AUG 22 2014

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 430 PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN KNOTT...
   NORTHEASTERN LESLIE AND
   PERRY.

AT 357 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR KRYPTON...OR 7 MILES NORTHWEST OF HAZARD...MOVING
SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...AND
FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3710 8319 3733 8352 3738 8345 3734 8339
      3737 8336 3736 8336 3736 8334 3738 8333
      3738 8331 3739 8330 3740 8326 3724 8291
TIME...MOT...LOC 1957Z 307DEG 18KT 3730 8329

PELTON

The radar

The Jackson,KY radar (KJKL), 47 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Perry

When
August 22, 3:30 PM EST to 4:30 PM EST
Where
Perry County, 0.69 mi S of Vicco to 1.06 mi NNE of Scuddy
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.210, -83.070

A portion of Georges Branch Rd washed out.

Flash Flood, Montgomery

When
August 22, 6:35 PM EST to 8:00 PM EST
Where
Montgomery County, 2.85 mi SSE of Levee to 2.91 mi SSE of Levee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.932, -83.910

Flash flooding was reported near Jeffersonville on Saw Mill Rd and Norman Rd.

Flash Flood, Johnson

When
August 22, 7:00 PM EST to August 23, 1:00 AM EST
Where
Johnson County, 1.78 mi NW of Flatgap to 1.28 mi ENE of Chandlerville
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
37.945, -82.907

Widespread flash flooding occurred across much of Johnson County during the evening of August 22nd as over three inches of rain fell in one to two hours. Basements, garages and homes were flooded in numerous areas with multiple reports of road damage to private and public property. Roads were completely blocked and in some cases were completely washed away. There were also numerous reports of downed trees and electric lines due to mudslides. Sixteen homes were classified as having major damage along with two businesses.

Flash Flood, Floyd

When
August 22, 7:21 PM EST to August 23, 2:00 AM EST
Where
Floyd County, 1.71 mi W of Bonanza to 0.68 mi NNE of Auxier
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.701, -82.901

Severe flash flooding occurred across parts of Floyd County as three to four inches of rain fell in one to two hours. Flash flood reports first came in from Lancer where eight inches to a foot of water was flowing across a roadway. Flood waters was reported to have entered homes and vehicles along Spradlin Branch and Mays Branch near Prestonsburg and Main Street and North Lake Drive were closed in downtown Prestonsburg. Highway 1427 was washed out by flood waters and the Creekside Subdivision near the confluence of Potts Branch and Abbott Creek was evacuated due to rising water. Flood water washed partially washed out the road at the junction of Highway 979 and 1426 near Harold. Flood waters were reported to be covering all four lanes of US 23 near Auxier as late as midnight.

Flash Flood, Pike

When
August 22, 7:22 PM EST to August 23, 1:00 AM EST
Where
Pike County, 2.6 mi NNW of Mc Combs to 1.29 mi W of Mayflower
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
37.686, -82.593

A foot of water was reported flowing across Highway 3227 from Joes Creek into Johns Creek, with flooding beginning between 715 pm EST and 730 pm EST. Highway 90 at Kinnikinnick Lane was also flooded with people trapped inside of a residence. Stone Coal Creek flooded Stone Coal Road near the Walmart with water up to the guardrail. Hurricane Creek also flooded in multiple locations with water reported in the Old Regular Church near the community of Owsley.

Flash Flood, Wolfe

When
August 22, 7:30 PM EST to 9:00 PM EST
Where
Wolfe County, 0.88 mi SW of Campton to 0.61 mi SW of Campton
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.720, -83.560

Flood water from Bear Pen Creek was seen flowing over a nearby bridge.

Flash Flood, Johnson

When
August 22, 7:30 PM EST to August 23, 1:00 AM EST
Where
Johnson County, 0.81 mi WSW of Hagerhill to 0.7 mi ESE of Swamp Branch
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.774, -82.813

Severe flood damage along KY 1750 near Paintsville made the road impassable.

Flash Flood, Estill

When
August 22, 8:30 PM EST to August 23, 10:30 PM EST
Where
Estill County, 0.61 mi SSE of Cobhill to 1.24 mi NW of Fitchburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.712, -83.826

Several reports were received of water around 4 feet deep flowing along Fitchburg Rd and Cobhill Rd, making them both impassable. Both roads are at higher elevations, and dispatch reported that flooding is rare at these locations.

Flash Flood, Estill

When
August 22, 8:30 PM EST to August 23, 10:30 PM EST
Where
Estill County, 1.3 mi ENE of Union Hall to 1.28 mi SE of Willow Tree
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.736, -83.897

Reports were received that flash flood waters caused the pavement to wash out on a portion of Pitts Rd. The road remained impassable for a time even after the flood waters had receeded.

Flash Flood, Johnson

When
August 22, 9:45 PM EST to August 23, 1:00 AM EST
Where
Johnson County, Williamsport to 0.69 mi SSE of Thelma
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.820, -82.730

A section of a road in Williamsport, from the bottom of 2 Mile Hill to the Meade Elementary School, was covered by flood water that was flowing across the road.

Flood, Martin

When
August 22, 9:54 PM EST to August 23, 12:54 AM EST
Where
Martin County, 1 mi ESE of Stidham to 1.32 mi SE of Stidham
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.874, -82.563

Kentucky 645 near the Martin county line was partially flooded from runoff from heavy rain. One lane of the road was blocked.

Flash Flood, Martin

When
August 22, 10:12 PM EST to August 23, 1:00 AM EST
Where
Martin County, 0.55 mi E of Tomahawk to 0.99 mi SE of Tomahawk
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.870, -82.590

Two and a half feet of water was flowing across Route 40 near Tomahawk.

Flood, Lee

When
August 22, 10:22 PM EST to August 23, 12:22 AM EST
Where
Lee County, 0.69 mi N of Mt Olive to 2.64 mi SSW of Mt Olive
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.640, -83.730

Kentucky Hwy 52 was closed for short period of time between mile markers 6 and 8.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531316, 531310, 531320, 536098, 531328, 531317, 531321, 531311, 531313, 531324, 531357, 531354, 531318.